Hail, Sedgwick
- When
- February 5, 5:10 AM CST
- Where
- Sedgwick County, 2 mi N of Wichita Arpt
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.679, -97.430
A strong storm system moved through the Central Plains spreading severe thunderstorms across South Central Kansas and snow to Central Kansas. Several severe thunderstorms moved across Sedgwick County with hail up to the size of quarters reported during the morning hours of February 5th.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ICT wrote it up.
A strong storm system moved through the Central Plains spreading severe thunderstorms across South Central Kansas and snow to Central Kansas. Several severe thunderstorms moved across Sedgwick County with hail up to the size of quarters reported during the morning hours of February 5th. As the storm tapped into colder air on heavy snow fell from Russell through Chase counties. The storm produced upwards of 6 inches in that swath with lesser amounts across South Central and Southeast Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 5, 3:20 AM CST, 1 hour 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 320 AM CST TUE FEB 5 2008 .DISCUSSION... NUMEROUS CONCERNS THIS FORECAST PACKAGE...BUT THE MAIN CONCERNS ARE PRECIPITATION TYPE AND WHERE THE HIGHEST SNOWFALL AMOUNTS WILL TAKE PLACE. TODAY: LATEST RADAR LOOP WAS SHOWING SOME FAIRLY STRONG ELEVATED THUNDERSTORMS MOVING THROUGH WEST CENTRAL OKLAHOMA. THESE STORMS WERE GENERALLY MOVING TO THE NORTHEAST AND SHOULD AFFECT AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF THE STORMS COULD CONTAIN SOME MARGINAL SIZE HAIL AS THEY MOVE THROUGH...DUE TO FAIRLY STRONG SHEAR OF 50 TO 60KTS IN THE CLOUD BEARING LAYER. THESE STORMS ARE ON THE LEADING EDGE OF STRONG MOISTURE TRANSPORT IN THE 295-300K LAYER AND SHOULD BEGIN TO EXIT SOUTHEAST KANSAS EARLY THIS AFTERNOON. MEANWHILE...DODGE CITY RADAR WAS STARTING TO PICK UP ON A BAND OF SNOW EXTENDING FROM JUST WEST OF DODGE CITY TO NESS CITY. 08Z LAPS SOUNDING FROM DODGE CITY IS SHOWING A STRONG AREA OF FRONTOGENESIS AROUND 750MB WITH EVEN SOME ELEVATED CAPES ABOVE 500J/KG. THIS COULD YIELD TO SOME THUNDERSNOW ACROSS THAT AREA THIS MORNING. THE MODELS ARE VERY SIMILAR TO YESTERDAY MORNING IN DEVELOPING THIS BAND OF SNOW FURTHER EAST DURING THE COURSE OF THE MORNING INTO THE AFTERNOON. THIS LOOKS VERY FEASIBLE AT THIS TIME...ESPECIALLY BASED ON THE WARM CONVEYOR BELT REALLY GETTING ESTABLISHED OVER EASTERN KANSAS WHICH SHOULD ALLOW FOR THE DEFORMATION ZONE OVER CENTRAL KANSAS TO REALLY STRENGTHEN THIS AFTERNOON. CURRENTLY...WE HAVE 6 TO 8 INCHES ACROSS THE AREA...BUT THOSE AMOUNTS MAY BE CONSERVATIVE ESPECIALLY IN RUSSELL AND LINCOLN COUNTIES. AS A RESULT...WE WENT AHEAD AND ISSUED A WINTER STORM WARNING TIL 06Z. ELSEWHERE...THE MAIN CONCERN IS THE PRECIPITATION TYPE THROUGH MUCH OF THE DAY. CURRENTLY...SURFACE TEMPERATURES ARE GENERALLY IN THE MID AND UPPER 30S ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. WHEN THIS PRECIPITATION MOVES IN FROM OKLAHOMA THIS MORNING...WE SHOULD SEE RAIN AND THUNDERSTORMS WITH SOME SLEET POTENTIAL FOR HUTCHINSON AND AREAS TO THE SOUTHWEST. SOUTH CENTRAL KANSAS MAY NOT SEE A CHANGEOVER TO SNOW UNTIL THIS AFTERNOON WHEN WE START SEEING MORE LIFT IN THE DENDRITIC GROWTH LAYER. WE DID GO AHEAD AND ISSUE A WINTER WEATHER ADVISORY FOR MUCH OF SOUTH CENTRAL KANSAS THROUGH 06Z. TONIGHT: THE MODELS ARE NOW SHOWING TRENDS OF A COLD AIR OCCLUSION TAKING PLACE ACROSS NORTHEAST KANSAS AND NORTHWEST MISSOURI. THESE AREAS REALLY COULD SEE SOME HEFTY SNOW AMOUNTS BEFORE ENDING LATE TONIGHT. WE MAY END UP HAVING TO EXTENDING THE ADVISORY AND WARNING UNTIL 12Z...BUT WE WILL LET LATER SHIFTS HANDLE THAT. WEDNESDAY-FRIDAY: ANOTHER WEAK UPPER LEVEL SYSTEM WILL RIDE THROUGH THE PLAINS ON WEDNESDAY NIGHT AND THURSDAY...BUT THIS SYSTEM WILL BE MOISTURE STARVED. THEREFORE...WE PLAN ON KEEP FLURRIES GOING FOR NOW. THE REMAINDER OF THE FORECAST WE SHOULD SEE NORTHWEST FLOW ALOFT WITH TEMPERATURES BELOW NORMAL FOR THE NEXT COUPLE OF DAYS. COX && .AVIATION... 06Z TAFS...STRATUS STILL ADVECTING SOUTHWARD...AND BUILDING DOWN IN CENTRAL KANSAS TONIGHT. IFR CEILINGS EXPECTED FOR MUCH OF THE TAF PERIOD THROUGHOUT THE REGION...ESPECIALLY THROUGH THE DAYTIME HOURS AS SNOW OVERSPREADS THE REGION. THE BEST CHANCES FOR THUNDERSTORMS WILL BE AT KCNU IN THE EARLY MORNING HOURS...ALTHOUGH THERE IS A SMALL CHANCE THAT THUNDER COULD OCCUR AS FAR WEST AS KICT. FOR NOW KEPT MENTION OF CB CLOUDS ONLY AT KCNU WHERE CONFIDENCE IS HIGHEST. SCHRECK && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 34 16 33 22 / 90 70 0 10 HUTCHINSON 31 13 31 21 / 100 80 0 10 NEWTON 33 15 32 21 / 90 80 0 10 ELDORADO 35 16 33 22 / 90 70 0 10 WINFIELD-KWLD 36 17 35 23 / 90 40 0 10 RUSSELL 26 8 30 21 / 100 80 0 10 GREAT BEND 27 10 30 22 / 100 90 0 10 SALINA 29 11 29 20 / 100 80 0 10 MCPHERSON 30 12 30 21 / 100 80 0 10 COFFEYVILLE 43 19 35 23 / 90 30 10 10 CHANUTE 39 18 34 22 / 90 50 10 10 IOLA 38 18 34 22 / 90 70 10 10 PARSONS-KPPF 42 18 35 23 / 90 40 10 10 && .ICT WATCHES/WARNINGS/ADVISORIES... WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ052- 053-067>070-082-083. WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR KSZ032-033- 047>051. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 507 AM CST TUE FEB 5 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 507 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH AREAS MAINLY ALONG AND EAST OF THE KANSAS TURNPIKE THIS MORNING. SOME OF THE STORMS MAY BE STRONG AND PRODUCE DIME SIZE HAIL. THE RAIN IS EXPECTED TO CHANGEOVER TO SNOW ACROSS SOUTH CENTRAL AND PORTIONS OF SOUTHEAST KANSAS BY THIS EVENING. SOME SNOWFALL ACCUMULATION IS EXPECTED ACROSS THIS AREA. SEE THE LATEST WINTER WEATHER ADVISORY FOR FURTHER DETAILS. AREAS FURTHER SOUTH AND EAST OF THE ADVISORY... CAN EXPECT SNOWFALL ACCUMULATIONS GENERALLY LESS THAN 2 INCHES. SNOW AND BLOWING SNOW IS EXPECTED TO DEVELOP ACROSS THE CENTRAL KANSAS TODAY AND CONTINUE THROUGH THE EVENING. SEE THE LATEST WINTER STORM WARNING FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY WIND CHILL VALUES ARE EXPECTED TO BE IN THE SINGLE DIGITS BELOW ZERO EARLY WEDNESDAY MORNING ACROSS CENTRAL KANSAS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED...BUT SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP COX
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 402 AM CST TUE FEB 5 2008 KSZ092-051030- SUMNER- 402 AM CST TUE FEB 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR SUMNER COUNTY... AT 400 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM 12 MILES SOUTHWEST OF RENFROW...OR 26 MILES SOUTHEAST OF ANTHONY...AND MOVING NORTHEAST AT 45 MPH. ANOTHER STORM WAS LOCATED BETWEEN GEUDA SPRINGS AND SOUTH HAVEN AND WAS MOVING NORTH AT 40 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH BOTH OF THESE STORMS. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 438 AM CST TUE FEB 5 2008 KSZ069-083-051115- BUTLER-SEDGWICK- 438 AM CST TUE FEB 5 2008 ...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT WEATHER ALERT FOR BUTLER AND SEDGWICK COUNTIES... AT 436 AM CST...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING A STRONG THUNDERSTORM NEAR BELLE PLAINE...OR 14 MILES NORTHEAST OF WELLINGTON...AND MOVING NORTH AT 35 MPH. PENNY TO NICKEL SIZE HAIL IS EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAWSON
The Wichita radar (KICT), 3 km away, was scanning. The volume nearest the first event began at 11:11 UTC.
7 winter storm, 4 hail. Local standard time, as filed.
Penny size hail for 30 to 45 seconds near the intersection of K15 and 47th Street south.
Russell County law enforcement officials estimated that 6 inches of snow had fallen across the county.
Six inches of snow was reported at Barnard, KS.
Ellsworth County law enforcement officials estimated that 6 inches of snow had fallen in the county.
Snowfall amounts ranged from around 3 inches in the northern part of the county to 6 inches in the southern portion of the county.
Snowfall amounts ranged from 4 to 6 inches with the heaviest amounts across the southeastern portion of the county.
The Cassoday observer in northeast Butler County reported 7.5 inches of snow.
A trained spotter measure 6 inches of snow in McPherson.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 81861, 81862, 81863, 81864, 81896, 81898, 81907, 81913, 81914, 81915, 81909.